Georgia, 2021

Flood in Georgia, August 24, 2021

August 24, 2021 · NWS JAX · 1 event in 1 county or zone

A narrow upper level trough was across the region which triggered numerous showers and storms over a moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A narrow upper level trough was across the region which triggered numerous showers and storms over a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 24, 10:04 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 24, 10:04 AM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1104 AM EDT Tue Aug 24 2021

...STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL EXPECTED THIS
AFTERNOON AND EVENING...

.UPDATE...

Late morning surface analysis depicts a rather stagnant weather
pattern locally, as Atlantic high pressure (1022 millibars)
remains centered near Bermuda and was extending its axis
southwestward across the FL peninsula. Meanwhile, a narrow deep-
layered trough continues to extend from Henri's remnants from
the Canadian Maritime region south-southwestward to the Georgia
coastal waters and along the Interstate 10 corridor in northeast
FL and the Suwannee Valley. Otherwise, ridges aloft remain
centered over eastern Texas and the lower Mississippi Valley and
also near Bermuda, while a Tropical Upper Tropospheric Trough
(TUTT) was spinning westward beneath this ridge towards the
Bahamas. Latest RAP/LAPS analyses indicate that deep tropical
moisture remains in place locally, with PWAT values around or
above 2 inches region-wide, with rather significant surface-based
CAPE values above 3,000 j/kg already in place all along the I-10,
while lower values were in place for locations north of Waycross
and also across north central FL, where cloud cover was thicker
this morning. Scattered convection was already developing late
this morning along the trough axis from coastal southeast GA
southwestward to the Suwannee Valley, with activity generally
moving slowly eastward. Temperatures at 15Z were rising through
the mid 80s, except around 80 for locations north of Waycross,
where stratus has been slower to thin out. Dewpoints remain in the
muggy mid to upper 70s at most locations.

The base of the narrow trough aloft will slowly pivot southward
across our region this afternoon and evening, resulting in
numerous showers and thunderstorms developing almost area-wide
through the early evening hours. Latest short-term, high
resolution guidance indicates that convection currently developing
over southeast GA will increase in coverage as it expands
southward, with the Gulf coast sea breeze then pushing activity
towards the I-95 corridor in northeast FL later this afternoon
through early this evening. Northward moving convective outflows
may also generate convection later this afternoon for locations
near the Altamaha, Ocmulgee and Alapaha Rivers that are currently
more stable due to early morning fog and stratus. Cell mergers and
mesoscale boundary collisions may result in pulsing convection
through early this evening, with stronger storms capable of
producing downburst wind gusts up to 50 mph and frequent
lightning strikes. However, localized flooding is likely the
primary hazard due to slow moving convection, with urban and
typically flood prone low lying areas being the most threatened by
tropical and possibly training downpours. Widespread convection
and cloud cover should keep highs mostly in the 85-90 degree
range, with a few lower 90s possible along the I-75 and I-10
corridors, where sunshine has been more plentiful thus far.

Convection may linger through the early to mid evening hours
tonight as base of the narrow trough pivots eastward over our
adjacent Atlantic waters. Additional shallow convection could also
develop along the I-10 corridor during the predawn hours as deep
tropical moisture remains in place ahead of the approaching TUTT
feature from the southeast. Lows will mostly fall to the low and
mid 70s.

&&

.MARINE...

A weak trough situated along the southeastern seaboard will
develop numerous showers and thunderstorms late this morning over
the Georgia coastal waters. Additional thunderstorms developing
along the Interstate 95 corridor this afternoon will push over
the coastal waters early this evening. Meanwhile, the axis of
Atlantic high pressure will slowly lift northward on Wednesday in
advance of a weak tropical wave that will cross our local waters
on Wednesday night and early Thursday. Seas of 2-4 feet are
forecast both near shore and offshore through Wednesday.
Prevailing southerly winds on Wednesday will then shift to
easterly in the wake of this wave by Wednesday night, followed by
breezy onshore winds prevailing late this week, accompanied by
numerous showers and thunderstorms. Seas will build to Caution
levels of 4 to 6 feet near shore and possibly Small Craft Advisory
levels of 5 to 7 feet offshore by Friday and Saturday.

Rip Currents: A persistent east-southeasterly ocean swell will
keep a low-end moderate risk at the northeast FL beaches through
Wednesday, with low wave heights keeping the threat low at the
southeast GA beaches. Breezy onshore winds and building seas will
increase the threat late this week at all area beaches.

&&

.FIRE WEATHER...

Light southerly surface and transport winds are expected at most
locations this afternoon, resulting in marginally low daytime
dispersion values throughout our region. Similar conditions will
prevail at inland locations on Wednesday, with slightly stronger
onshore winds associated with the sea breeze keeping dispersion
values slightly higher for locations along and east of the
Interstate 95 corridor.

&&

.HYDROLOGY...

Minor flooding will continue along upper portions of the Suwannee,
along lower portions of the Santa Fe and also for the lower
Suwannee River south of the confluence with the Santa Fe through
at least late this week, as most river gauges are slowly falling
or nearly steady.

&&

.PREV DISCUSSION [815 AM EDT]...

.NEAR TERM [Through Tonight]...

Patchy to areas of fog north of Waycross, GA should dissipate
after sunrise. Visibilities could briefly drop to 1/4 mile this
morning. The Bermuda high builds westward extending its ridge axis
southwestward across the Florida peninsula causing flow to shift
to southerly today. This southerly flow will keep deep moisture
(PWATs over 2 inches) in place over the area and allow the Gulf
and Atlantic sea breezes to move inland. Scattered coverage this
morning increases to numerous/widespread during the afternoon and
evening hours with the highest precipitation chances in between
the I-95 and I-75 corridors, especially along the FL/GA state
border, where the sea breezes are expected to converge. Isolated
strong storms will continue to be possible with heavy rainfall,
gusty winds, and frequent lightning as the main hazards. Lingering
shortwave energy aloft could prolong convection overnight.
Temperatures will be around normal with highs in the upper 80s to
low 90s and lows in the low to mid 70s.

.SHORT TERM [Wednesday Through Thursday]...

Low to mid level ridging will build in between Bermuda and the
coastal Carolinas and steer an easterly wave over the Florida
peninsula during the period. Wind flow will turn southeasterly
as surface high pressure builds NE of the area just off of the
outer Banks of NC. The easterly wave will initially bring in
drier air aloft onshore from the Atlantic over NE FL and over
the coast and shunt higher moisture levels inland which will
focus scattered to numerous showers and storms predominantly
west of Highway 301 as the east coast seabreeze pushes well
inland and collides with the Gulf coast seabreeze near the I-75
corridor. Surface winds will become easterly on Thursday as
the easterly wave moves from NE FL into inland SE GA by Thursday
morning with increasing moisture on the back side of the wave
which will focus scattered to numerous showers and storms more
over NE FL areas between the I-95 and I-75 corridors. Highs
on Wednesday and Thursday will be slightly below normal in the
upper 80s with near normal overnight lows in the low 70s inland
and the mid to upper 70s at the coast.

.LONG TERM [Friday Through Tuesday]...

Low to mid level ridging will remain over the region and continue
easterly flow through the weekend into early next week. Friday and
Saturday will feature a typical summertime pattern of scattered
to numerous showers and thunderstorms developing along the Atlantic
seabreeze as is pushes inland and collides with the Gulf coast
seabreeze over the peninsula between I-95 and I-75 each day.
Surface high pressure will settle over the area from the Atlantic
waters late in the weekend and bring drier air and subsidence that
should limit coverage of showers with only isolated to scattered
storms Sunday and Monday as easterly onshore flow continues through
early next week. Temperatures will be near normal levels during the
period.

.AVIATION...
[Through 12Z Wednesday]

VFR conditions will prevail at the regional terminals through at
least 16Z. Showers and thunderstorms will then develop near the
SSI and Duval County terminals towards 17Z, followed by activity
spreading towards the SGJ terminal after 20Z. We included TEMPO
groups at these terminals for briefly gusty winds and IFR
visibilities during heavier downpours this afternoon. Confidence
in impacts at GNV is lower, so we left vicinity coverage in the
TAF for this afternoon. Activity could linger into the late
afternoon or early evening hours, especially at SGJ. Southerly
surface winds will increase to 5-10 knots by 14Z, followed by the
Atlantic sea breeze developing and moving across the coastal
terminals towards 17Z, resulting in winds shifting to
southeasterly and increasing to around 10 knots at SGJ, while
south-southeasterly winds around 10 knots prevail this afternoon
at SSI outside of thunderstorm activity. Southerly surface winds
will decrease to around 5 knots or less at the inland terminals
after 01Z, with sustained speeds remaining at 5-10 knots overnight
at the coastal terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  90  71  88  71  88 /  60  40  50  20  30
SSI  88  76  87  79  88 /  70  60  70  10  40
JAX  91  72  89  74  88 /  80  40  40  10  60
SGJ  90  75  88  79  86 /  50  40  20  10  70
GNV  90  72  89  73  87 /  60  40  30  10  70
OCF  87  72  90  72  88 /  60  50  30  10  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, Aug 24, 8:51 AM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
951 AM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     2 ESE RATLIFF           30.49N 81.79W
08/23/2021                   DUVAL              FL   911 CALL CENTER

            DELAYED REPORT OF POWER LINE DOWN AT 13941
            NEW KINGS RD.

&&

DD
Special weather statement, Aug 24, 10:08 AM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1108 AM EDT Tue Aug 24 2021

GAZ153-154-165-166-241600-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
1108 AM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of northeastern Camden
and Glynn Counties through NOON EDT...

At 1108 AM EDT, Doppler radar was tracking a strong thunderstorm near
Waverly, or 8 miles northeast of Woodbine, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Brunswick, St. Simons Island, Woodbine, Dock Junction, Country Club
Estates, Waverly, Thalmann, Sea Island, Jekyll Island and Boys
Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3119 8125 3110 8137 3092 8140 3095 8177
      3115 8180 3116 8177 3125 8176 3137 8170
      3135 8150 3133 8145 3133 8144 3131 8144
      3128 8139 3129 8139 3128 8138 3131 8134
      3128 8132 3127 8122
TIME...MOT...LOC 1508Z 252DEG 7KT 3105 8162

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Aug 24, 10:39 AM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1139 AM EDT Tue Aug 24 2021

FLZ024-GAZ165-264-364-241630-
Inland Nassau FL-Northeastern Charlton GA-Inland Camden GA-
Western Charlton GA-
1139 AM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of northwestern Nassau,
northwestern Camden and northeastern Charlton Counties through 1230
PM EDT...

At 1139 AM EDT, Doppler radar was tracking a strong thunderstorm near
Folkston, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Folkston, Homeland, Winokur and Tarboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3093 8177 3053 8209 3053 8224 3057 8221
      3108 8206 3105 8194 3109 8192 3110 8184
      3115 8180
TIME...MOT...LOC 1539Z 236DEG 11KT 3078 8203

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Aug 24, 11:03 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1203 PM EDT Tue Aug 24 2021

GAZ153-154-241645-
Inland Glynn GA-Coastal Glynn GA-
1203 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of Glynn County through
1245 PM EDT...

At 1202 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brunswick, moving east at 10 mph.

HAZARD...Minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Brunswick, St. Simons Island, Dock Junction, Country Club Estates,
Thalmann, Sea Island, Everett and Boys Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3119 8125 3110 8137 3107 8138 3126 8172
      3142 8163 3141 8159 3138 8155 3133 8147
      3133 8144 3131 8144 3128 8139 3129 8139
      3128 8138 3130 8137 3131 8134 3128 8132
      3128 8126 3127 8122
TIME...MOT...LOC 1602Z 284DEG 8KT 3116 8149

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

NELSON
Special weather statement, Aug 24, 11:09 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1209 PM EDT Tue Aug 24 2021

FLZ024-GAZ165-264-350-364-241700-
Inland Nassau FL-Northeastern Charlton GA-Inland Camden GA-
Western Charlton GA-Southern Ware GA-
1209 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of northwestern Nassau,
western Camden and northern Charlton Counties through 100 PM EDT...

At 1209 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kings Ferry, or near Hilliard, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Hilliard, Folkston, Woodbine, Homeland, Kings Ferry, Waverly, Race
Pond, Tarboro and Colesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3059 8181 3066 8218 3078 8215 3079 8224
      3082 8224 3095 8237 3101 8208 3102 8208
      3105 8195 3105 8193 3112 8166 3111 8163
      3112 8159
TIME...MOT...LOC 1609Z 291DEG 13KT 3075 8189

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Aug 24, 11:45 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1245 PM EDT Tue Aug 24 2021

FLZ024-124-GAZ153-154-165-166-241715-
Inland Nassau FL-Coastal Nassau FL-Inland Glynn GA-Inland Camden GA-
Coastal Glynn GA-Coastal Camden GA-
1245 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of northern Nassau,
Camden and southwestern Glynn Counties through 115 PM EDT...

At 1245 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kingsland, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
St. Marys, Kingsland, Fernandina Beach, Hilliard, Woodbine, Kings Bay
Base, Kings Ferry, Jekyll Island, Waverly and Tarboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3079 8142 3066 8141 3070 8193 3112 8183
      3114 8182 3115 8180 3115 8179 3116 8177
      3117 8178 3127 8174 3107 8138
TIME...MOT...LOC 1645Z 263DEG 17KT 3081 8164

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Glynn

When
August 24, 11:45 AM EST
Where
Glynn County, Glynn Haven to 0.35 mi NNE of Brunswick McKinnon F
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.180, -81.380

Downtown St. Simons Island has widespread street flooding up to several inches deep in some areas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973204.